Alert archive / North Carolina / River Flood Warnings in 2015

River Flood Warning 21, NWS Raleigh, NC

November 19, 2015Chatham County, North Carolina

NWS Raleigh, NC issued this river flood warning at Nov 19, 2015, 6:42 PM EST for Chatham County, North Carolina. It took effect at Nov 19, 2015, 7:00 PM EST. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Nov 19, 2015, 6:42 PM EST (23:42 UTC)
In effect from
Nov 19, 2015, 7:00 PM EST
Expired
Nov 20, 2015, 1:00 PM EST
In force
18 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Haw River near Bynum (BYNN7). The gauge peaked at 11.07 ft at Nov 19, 2015, 10:00 PM EST.

actionminormoderate5101511/1911/2011/21
Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02096960, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

798 
WGUS42 KRAH 192342
FLWRAH


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH, NC
642 PM EST THU NOV 19 2015



...The National Weather Service in Raleigh has issued a
Flood Warning for the following rivers in North Carolina...

  Haw River Near Bynum affecting Chatham County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-201142-
/O.NEW.KRAH.FL.W.0021.151120T0000Z-151120T1800Z/
/BYNN7.1.ER.151120T0000Z.151120T0000Z.151120T0600Z.NO/
642 PM EST THU NOV 19 2015

The National Weather Service in Raleigh has issued a 

* Flood Warning for 
  The Haw River Near Bynum.
* until Friday afternoon, or until the warning is cancelled.
* At  6:16 PM Thursday the stage was 10.6 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* Impact...At 11.0 feet, The river widens up to 400 feet across. It 
  floods pasturelands on the right bank and woodlands on the left.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


                 FLD  OBSERVED                FORECAST 7 AM
LOCATION         STG  STG  DAY TIME    Fri   Sat   Sun   Mon   Tue

Haw River
 Bynum            11  10.6 Thu 06 PM  10.4   7.0   5.9   5.3   4.9


To convert the above stage readings to above mean sea level (ft), add
the following to the stage:

        Bynum:          283.31
  
&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$
2 follow-up statements
758 
WGUS82 KRAH 200127
FLSRAH


FLOOD STATEMENT 
NATIONAL WEATHER SERVICE RALEIGH NC
827 PM EST THU NOV 19 2015



...The Flood Warning continues for the following rivers in North 
Carolina..
  Haw River Near Bynum affecting Chatham County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-201327-
/O.CON.KRAH.FL.W.0021.000000T0000Z-151120T1800Z/
/BYNN7.1.ER.151120T0100Z.151120T0115Z.151120T0600Z.NO/
827 PM EST THU NOV 19 2015

The Flood Warning continues for
  the Haw River Near Bynum.
* At  8:15 PM Thursday the stage was 11.0 feet.
* Flood stage is 11.0 feet.
* Forecast...The river will remain near flood stage this evening, 
  then fall to below flood stage by after midnight Friday.
* Impact...At 11.0 feet, The river widens up to 400 feet across. It 
  floods pasturelands on the right bank and woodlands on the left.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Fri   Sat   Sun   Mon   Tue

Haw River
  Bynum       11  11.0 Thu 08 PM    10.4   7.0   5.9   5.3   4.9


To convert the above stage readings to above mean sea level (ft), add
the following to the stage:

        Bynum:          283.31
        
&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$
111 
WGUS82 KRAH 200703
FLSRAH


FLOOD STATEMENT 
NATIONAL WEATHER SERVICE RALEIGH NC
203 AM EST FRI NOV 20 2015





...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Haw River Near Bynum affecting Chatham County


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message. If you encounter deep water while driving, do not 
attempt to drive through. Turn around, dont drown.

&&

NCC037-200733-
/O.CAN.KRAH.FL.W.0021.000000T0000Z-151120T1800Z/
/BYNN7.1.ER.151120T0100Z.151120T0246Z.151120T0546Z.NO/
203 AM EST FRI NOV 20 2015

The Flood Warning is cancelled for
  the Haw River Near Bynum.
* At  1:46 AM Friday the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* fell below flood stage at 1:46 AM Friday.
* Forecast...The river will continue to fall to 7.0 feet by Saturday 
  morning.
* Impact...At 11.0 feet, The river widens up to 400 feet across. It 
  floods pasturelands on the right bank and woodlands on the left.

&&

The following are the latest observations and 7 AM forecast stages
for the next several days.


             FLD  OBSERVED                   FORECAST 7 AM
LOCATION     STG   STG  DAY TIME     Fri   Sat   Sun   Mon   Tue   

Haw River
  Bynum       11  10.9 Fri 02 AM    10.4   7.0   5.9   5.3   4.9


To convert the above stage readings to above mean sea level (ft), add
the following to the stage: 283.31
      

&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
          3585 7930                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at Nov 19, 6:10 PM EST, 32 minutes earlier.

Area forecast discussion, Nov 19, 6:10 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EST THU NOV 19 2015

.SYNOPSIS...A COLD FRONT WILL CROSS THE AREA THEN MOVE OFF THE COAST
BY LATE TONIGHT. HIGH PRESSURE WILL BUILD OVER THE REGION ON FRIDAY.
ANOTHER MAINLY DRY COLD FRONT WILL SWEEP ACROSS THE AREA LATE
SATURDAY NIGHT. COOL HIGH PRESSURE RETURNS SUNDAY... LASTING THROUGH
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 610 PM THURSDAY...

PROBLEM OF THE EVENING WILL BE THE TIMING OF THE FRONT AND THE
DEVELOPMENT OF PATCHY DENSE FOG FROM THE TRIANGLE AREA EASTWARD
THROUGH THE FROPA.

WE UPDATED TO SLOW THE TIMING OF THE COLD FRONTAL PASSAGE THROUGH
THE REGION THIS EVENING. THE CURRENT FRONT WAS LOCATED BETWEEN
GREENSBORO AND BURLINGTON. THE WIND SHIFT JUST OCCURRED AT KGSO...
AND THE DEW POINT FELL 5 DEGREES. THERE IS STILL 20-25 DEGREE SPREAD
IN THE DEW POINTS FROM THE NW PIEDMONT TO THE SE PIEDMONT BOUNDED BY
THE COLD FRONT. PATCHY FOG... SOME LOCALLY DENSE HAS BEEN DEVELOPING
OUT AHEAD OF THE FRONT IN THE RICH MOIST AIR MASS. THIS WILL BE AN
ISSUE UNTIL THE WIND SHIFTS AND THE DRIER AIR INVADES. THIS WILL
LIKELY OCCUR BETWEEN 01Z-04Z FROM KRDU/KRWI/KFAY... BUT IT MAY BE
06Z DOWN EAST BEFORE THE FRONT MOVES THROUGH.

WE WILL ISSUE SPECIAL WEATHER STATEMENTS AS NEEDED TO COVER THE FOG
ISSUE/HAZARD.

OTHERWISE... CLEARING... MUCH COOLER... AND DRIER WEATHER EXPECTED
OVERNIGHT. LOWS 40-50.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 245 PM THURSDAY...

FOR FRI/FRI NIGHT: COOL AND QUIET WITH LITTLE IN THE WAY OF CLOUD
COVER. SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST FRI AND SETTLES
OVER THE MIDATLANTIC AND NORTHEAST STATES BY LATE FRI NIGHT... WITH
BROAD DRY WSW MID LEVEL FLOW. LOW LEVEL THICKNESSES AND STATISTICAL
GUIDANCE SUPPORT HIGHS IN THE UPPER 50S TO MID 60S. WITH THE SURFACE
RIDGE AXIS OVERHEAD AND JUST SOME VERY THIN HIGH CLOUDS... EXPECT
GOOD RADIATIONAL COOLING... LEADING TO LOWS OF 30-39. -GIH

SATURDAY THROUGH SUNDAY... COOL DRY SURFACE HIGH WILL INITIALLY
EXTEND ACROSS CENTRAL NC SATURDAY MORNING THEN DRIFT OFFSHORE LATER
IN THE DAY. AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST
WILL AID TO AMPLIFY THE UPPER LEVEL TROUGH OVER OUR REGION. THIS
FEATURE WILL INDUCE AND STRENGTHEN A LOW LEVEL SLY FLOW JUST ABOVE
THE SURFACE...INITIATING AN OVERRUNNING SCENARIO. MODEL GUIDANCE
OFFERING VARYING DEGREES OF UPGLIDE...WITH THE NAM (AND TO A CERTAIN
EXTENT THE ECMWF)...ADVECTING ENOUGH MOISTURE OFF THE ATLANTIC TO
RESULT IN WIDESPREAD CLOUDINESS AND AREAS OF LIGHT RAIN. THE GFS
REMAINS MAINLY DRY ACROSS THE REGION THROUGH THE PERIOD.

SINCE THE BULK OF THE MODEL GUIDANCE HAS BEEN TRENDING WETTER...HAVE
BEEFED UP CLOUDINESS LATE SATURDAY THROUGH EARLY SUNDAY. HAVE ALSO
EXPANDED THE SLIGHT CHANCE POPS TO ENCOMPASS THE SOUTHERN PIEDMONT
SATURDAY EVENING...AND MOST LOCATIONS ALONG AND EAST OF HIGHWAY 1ATE
SATURDAY NIGHT-EARLY SUNDAY. IF THE ECMWF-NAM SOLUTION TRENDS
VERIFY...MUCH HIGHER POPS WILL BE NEEDED FOR SATURDAY NIGHT INTO
SUNDAY....ESPECIALLY AREAS SOUTH AND EAST OF RALEIGH.

TEMPS SATURDAY WILL AVERAGE 5-6 DEGREES COOLER THAN NORMAL WITH
MOSTLY SUNNY SKIES EARLY GIVING WAY TO INCREASING CLOUDS FROM THE SW
IN THE AFTERNOON. TEMPS SATURDAY NIGHT INTO SUNDAY DEPENDENT UPON
EXTENT OF CLOUDINESS AND AREAS OF PRECIP. IF AREAS OF PRECIP MORE
PROMINENT THAN CURRENTLY EXPECTED...TEMPS SUNDAY MAY END UP BEING A
FEW DEGREES COOLER THAN FORECAST. -WSS

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 315 PM THURSDAY...

A BROAD UPPER LEVEL TROUGH WITH VARYING DEGREES OF AMPLITUDE WILL
REMAIN THE KEY PLAYER IN THE SENSIBLE WEATHER ACROSS THE EASTERN
U.S. FOR CENTRAL NC...THIS TYPE OF PATTERN USUALLY SUGGEST BELOW
NORMAL TEMPS AND BELOW AVERAGE PRECIP CHANCES.

THE BEGINNING OF THE PERIOD WILL START OUT QUITE CHILLY. A HIGHLY
AMPLIFIED L/W TROUGH WILL INITIALLY BE OVER THE REGION THEN LIFT
NEWD LATE MONDAY INTO TUESDAY. THE NW FLOW ASSOCIATED WITH THIS
FEATURE WILL SUPPLY OUR REGION WITH A BATCH OF CHILLY DRY AIR. COLD
SENSITIVE VEGETATION THAT HAS SURVIVED OUR INFREQUENT COOL SPELLS
THIS FALL MAY BE IN TROUBLE MONDAY MORNING AND MORE SO TUESDAY
MORNING AS THE SURFACE HIGH SETTLES OVERHEAD MONDAY INTO EARLY
TUESDAY. THIS SET-UP SUGGEST OVERNIGHT TEMPS AS COLD AS THE MID-
UPPER 20S...NEAR 30 IN THE SE. THE PARENT SURFACE HIGH WILL TAKE UP
RESIDENCE OVER NEW ENGLAND THEN EXTEND SOUTHWARD INTO THE CAROLINAS
BY MID WEEK. MEANWHILE HEIGHTS ALOFT WILL BE INCREASING AS THE UPPER
TROUGH RELAXES OVER OUR PART OF THE COUNTRY. THUS SHOULD SEE THE
START OF THE THANKSGIVING HOLIDAY TRAVEL PERIOD START OUT DRY OVER
OUR REGION.

TEMPERATURES WILL BE WELL BELOW NORMAL EARLY NEXT WEEK AS AFTERNOON
HIGH TEMPS MAY BE AS MUCH AS 10-15 DEGREES COLDER THAN NORMAL. THE
SLOWLY MODIFYING AIR MASS SHOULD RESULT IN HIGH TEMPS BY MID WEEK 5-
8 DEGREES BELOW NORMAL.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 100 PM THURSDAY...

AVIATION CONDITIONS WILL BE MOSTLY ADVERSE FOR THE REST OF THE
AFTERNOON. WHILE THE HEAVIEST AND MOST WIDESPREAD RAIN (AND ISOLATED
STORMS) HAS MOVED EAST OF THE CENTRAL NC TERMINALS... THE SURFACE
COLD FRONT IS STILL ALIGNED ALONG THE MOUNTAINS OF WRN NC... AND THE
COMBINATION OF MOIST LOW LEVEL AIR AND GENERALLY LIGHT SURFACE WINDS
AHEAD OF THE FRONT WILL CONTINUE TO BRING PERIODS OF MVFR TO IFR
CIGS FOR THE NEXT FEW HOURS... ALTHOUGH PERIODS OF VFR CONDITIONS
MAY MIX IN FROM TIME TO TIME. CIGS ARE LIKELY TO REBOUND TO
PREDOMINANTLY VFR AT INT/GSO AFTER ABOUT 21Z OR 22Z... ALTHOUGH THE
THREAT OF MVFR/IFR CIGS WILL NOT SIGNIFICANTLY DIMINISH UNTIL AFTER
23Z AT RDU AND AFTER 02Z AT RWI/FAY... WITH PASSAGE OF THE COLD
FRONT. AFTER THIS TIME... WINDS WILL SHIFT AROUND TO MAINLY FROM THE
NW THEN FROM THE NORTH OVERNIGHT... AT SPEEDS UNDER 10 KTS. VFR
CONDITIONS ARE LIKELY FROM LATER TONIGHT THROUGH THE END OF THE
FORECAST PERIOD (18Z FRI) AS HIGH PRESSURE BUILDS IN.

LOOKING BEYOND 18Z FRI... HIGH PRESSURE RULES THROUGH SAT... LEADING
TO VFR CONDITIONS AND FAIRLY LIGHT WINDS. PASSAGE OF A MOSTLY DRY
COLD FRONT LATE SAT NIGHT MAY BRING BRIEF MVFR CIGS. ANOTHER COOL
HIGH PRESSURE AREA WILL THEN BUILD IN SUN THROUGH TUE. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...BADGETT
SHORT TERM...HARTFIELD/WSS
LONG TERM...WSS
AVIATION...HARTFIELD
Hazardous weather outlook, Nov 19, 6:15 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EST THU NOV 19 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
615 PM EST THU NOV 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS EVENING AND TONIGHT.

PATCHY DENSE FOG WILL CONTINUE TO PERSIST AND DEVELOP OVER AREAS
FROM THE TRIANGLE AREA SOUTH AND EAST THROUGH THE COASTAL PLAIN THIS
EVENING. THE FOG WILL QUICKLY DISPERSE AS THE COLD FRONT PASSES MID
TO LATE EVENING. LOCAL VISIBILITIES MAY DROP BELOW 50 YARDS.

OTHERWISE... HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A HARD FREEZE WILL OCCUR SUNDAY NIGHT AND MONDAY NIGHT WITH
WIDESPREAD LOWS IN THE 20S.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 7:32 AM ESTAreal Flood AdvisoryRAHWake3 hr
Nov 19, 7:43 AM ESTSpecial Weather StatementRAHCumberland, Harnett, Hoke, Lee, Moore, Scotland62 min
Nov 19, 8:05 AM ESTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Johnston, Sampson115 min
Nov 19, 8:14 AM ESTRiver Flood WarningRAHAnson, Stanly21 hr
Nov 19, 8:53 AM ESTFlash Flood WarningRAHCumberland82 min
Nov 19, 9:49 AM ESTAreal Flood AdvisoryRAHWayne116 min

Nearby

River Flood Warnings in North Carolina, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.